Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 178, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 30, 2012, 11:16 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2012, 11:16 PM CDT (04:16 UTC)
- Expired
- Jul 31, 2012, 12:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 11:57 PM CDT | TSTM WND DMG | 3 N Littleville, AL | TREE DOWN ON BLUE RD. TIME ESTIMATED BY RADAR |
| Jul 30, 11:57 PM CDT | TSTM WND DMG | Cherokee, AL | POWER OUTAGE. DAMAGE TO ROOF OF LIBRARY. TIME ESTIMATED BY RADAR. |
| Jul 30, 11:58 PM CDT | TSTM WND DMG | 5 W Belgreen, AL | A TREE WAS KNOCKED DOWN ALONG HIGHWAY 24 NEAR COUNTY ROAD 21. TIME ESTIMATED BY RADAR. |
| Jul 31, 12:09 AM CDT | TSTM WND DMG | 4 Nnw Littleville, AL | A TREE WAS BLOWN DOWN ON COUNTY FARM ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 3400 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706
WUUS54 KHUN 310416
SVRHUN
ALC033-059-310515-
/O.NEW.KHUN.SV.W.0178.120731T0416Z-120731T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1116 PM CDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1215 AM CDT
* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR IUKA...AND MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALLSBORO...MALONE...
MAUD...MT HESTER...
MYNOT...
PLEASANT SITE...BARTON...
SRYGLEY CHURCH...POSEY LOOP...
DEMPSEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3461 8813 3486 8809 3476 8785 3474 8784
3473 8779 3461 8750 3430 8785 3431 8790
TIME...MOT...LOC 0415Z 313DEG 30KT 3472 8816
$$2 follow-up statements
308
WWUS54 KHUN 310442
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 PM CDT MON JUL 30 2012
ALC033-059-310515-
/O.CON.KHUN.SV.W.0178.000000T0000Z-120731T0515Z/
COLBERT AL-FRANKLIN AL-
1142 PM CDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR FRANKLIN AND SOUTHWESTERN COLBERT COUNTIES...
AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MYNOT...OR ABOUT 14
MILES NORTHEAST OF RED BAY...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POSEY
LOOP...SRYGLEY CHURCH...NEW BETHEL...DEMPSEY...CROOKED OAK...COLBERT
HEIGHTS...BELGREEN...LITTLEVILLE...RUSSELLVILLE...ROCKWOOD...
ISBELL...PLEASANT RIDGE...DUKETON...THARPTOWN AND LA GRANGE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
PARTS OF ALCORN COUNTY MISSISSIPPI. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS!
&&
LAT...LON 3461 8813 3486 8809 3476 8785 3474 8784
3473 8779 3461 8750 3430 8785 3431 8790
TIME...MOT...LOC 0440Z 313DEG 30KT 3458 8798
$$867
WWUS54 KHUN 310458
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 PM CDT MON JUL 30 2012
ALC033-059-310515-
/O.CON.KHUN.SV.W.0178.000000T0000Z-120731T0515Z/
COLBERT AL-FRANKLIN AL-
1158 PM CDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR FRANKLIN AND SOUTHWESTERN COLBERT COUNTIES...
AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BELGREEN...OR ABOUT
8 MILES WEST OF RUSSELLVILLE...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LITTLEVILLE...ROCKWOOD...ISBELL...PLEASANT RIDGE...DUKETON AND
THARPTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3461 8813 3479 8809 3475 8796 3471 8787
3465 8775 3457 8756 3430 8785 3431 8790
TIME...MOT...LOC 0458Z 313DEG 30KT 3448 8785
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:07 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 30, 9:07 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 907 PM CDT MON JUL 30 2012 .UPDATE... NO CHANGES TO FCST ATTM. && .DISCUSSION... AT THE SFC A LOW PRESSURE AREA WAS OVER NRN AR WITH A FRONTAL BOUNDARY EXTENDING FROM SRN KS TO NRN AL. AT 5H...A LARGE RIDGE CONTINUES OVER THE SWRN US...PROVIDING TRICKY NW FLOW ACROSS THE SERN US. THE COMBINATION OF THE EASTWARD MOVING SFC LOW ALONG THE SFC BOUNDARY...AN UPPER DISTURBANCE AND 8H WINDS BETWEEN 20 TO 30 KT...WILL INCREASE THE COVERAGE OF SHRA/TSRA ACROSS THE CWA BEGINNING ARND MIDNIGHT OVER NW AL. SOME STORMS OVERNIGHT COULD BECOME STRONG TO SVR WITH DAMAGING WINDS THE MAIN THREAT. HAIL UP TO THE SIZE OF QUARTERS AND HVY RAIN WILL ALSO BE POSSIBLE. ONE FACTOR THAT MAY LIMIT THE COVERAGE OF STORMS ACROSS THE TN VALLEY WOULD BE A FAIRLY DRY LAYER FROM 8H TO THE SFC. 07 && .AVIATION... /ISSUED 654 PM CDT MON JUL 30 2012/ FOR 00Z TAFS...CENTER OF UPPER HIGH IS OVER TX WHICH IS PUTTING OUR CWA IN NW FLOW. STLT/RADARS ARE SHOWING AN AREA OF CONVECTION DEVELOPING OVER NE AR. ATTM THE UPPER FLOW PATTERN WOULD KEEP THIS AREA OF CONVECTION TO THE WEST OF THE TN VALLEY. THERE IS ALSO A LARGE BAND OF MAINLY SHRA ACTIVITY ACROSS PORTIONS OF MO/SRN IL AND WRN KY. BASED ON STLT/RADAR TRENDS ITS BEGINNING TO LOOK LIKE THE THREAT OF STRONGER STORMS MAY BE WEST OF THE TAF SITES WITH OUR CWA RECEIVING MOSTLY SHRA. NAM TIME SECTIONS WERE SHOWING A FAIRLY DRY LAYER FROM 8H DOWN TO THE SFC...SUGGESTING MORE OF AN ELEVATED TSRA THREAT FOR OUR CWA. FOR NOW WILL PUT VCSH IN MAIN BODY OF TAFS FROM 06Z TO ARND 16Z. WILL GO WITH A TEMPO GROUP FOR TSRA BETWEEN 06Z AND 10Z TONIGHT. VFR CONDITIONS ARE EXPECTED FOR TAFS...EXCEPT DURING TSRA WHERE MVFR MAY OCCUR. 07 && .PREV DISCUSSION... /ISSUED 309 PM CDT MON JUL 30 2012/ SEVERAL SHORTWAVE TROUGHS CONTINUE TO MARCH ACROSS THE NORTHERN PORTIONS OF NORTH AMERICA WITH SEVERAL MID-UPPER SHORTWAVE TROUGHS OFF THE COAST OF ALASKA TOWARDS THE CANADA/U.S. BORDER. MEANWHILE, SEVERAL SHORTWAVE TROUGHS/EDDIES ARE CONTINUING TO ROUND THE ENTRENCHED RIDGE OVER TX. A SHORTWAVE TROUGH ROUNDING THE EASTERN FRINGES OF AN ENTRENCHED RIDGE OF HIGH PRESSURE IS BRINGING SHOWERS ALONG WITH MID TO HIGH LEVEL CLOUDS ACROSS THE TN VALLEY. WEAK SFC CYCLOGENESIS ALONG WITH A 35-40 KTS. 850 HPA JET INDUCED FROM THIS TROUGH OVER SOUTHERN MO WILL BE BRINGING INCREASED WIND SHEAR THIS EVENING AND DURING THE OVERNIGHT. THIS WIND SHEAR COMBINED WITH THE MODERATE TO HIGH INSTABILITY, IS EXPECTED TO RESULT IN THE DEVELOPMENT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS, INITIALLY OVER NW AL. HOWEVER, AS THE INDUCED WEAK SFC LOW/THERMAL BOUNDARY APPROACHES FROM THE NW OVERNIGHT, AN ENHANCED LLJ DEPICTED BY THE NAM APPEARS TO RESULT IN WEAKER THUNDERSTORMS DUE TO ITS ADVECTION OF WARM/DRY AIR. NOT EXACTLY SURE WHETHER TO BELIEVE THIS SOLUTION AT THIS TIME. STORM MODE, BASED ON THE SHEAR PROFILE, APPEARS TO BE CELLULAR, BUT COULD TRANSITION TO MULTI-CELLULAR AT TIMES. THE MAIN THREATS APPEAR TO BE DAMAGING WINDS AND HEAVY RAINFALL. HOWEVER, THERE IS A SECONDARY THREAT WITH ANY OF THE STORMS WITH STRONGER UPDRAFTS THAT MAY PRODUCE LARGE HAIL. HAVE RAISED POPS TONIGHT GIVEN THE MODEL SOLUTION CONVERGENCE. CONVECTIVE ACTIVITY WILL LIKELY BE ONGOING ACROSS THE AREA DURING THE MORNING TOMORROW AND MAY CONTINUE THROUGH THE REST OF THE AFTERNOON AND EVENING ON TUESDAY. INSTABILITY DOES LOOK TO WEAKEN CONSIDERABLY BEHIND THE PASSAGE OF THE SHORTWAVE TROUGH LATER TOMORROW MORNING. SO, LATER SHIFTS MAY NEED TO TAPER POPS TOMORROW AS STORMS WEAKEN/DISSIPATE. HOWEVER, STRONG TO SEVERE THUNDERSTORMS STILL LOOK POSSIBLE, ESPECIALLY SOUTH OF THE TN RIVER AND OVER NE AL AS DAYTIME HEATING INCREASES INSTABILITY (MAINLY FOR A BRIEF TIME PERIOD BTWN 15-18Z). DAYTIME HIGHS ARE FORECAST TO SOAR INTO THE MID TO POSSIBLY UPPER 90S, BUT HAVE HELD BELOW METMOS GUIDANCE AS IT APPEARS TO BE OVERDONE. HAVE ALSO INCLUDED SOMEWHAT DRIER AIR WHICH HAS TRANSLATED TO HEAT INDEX VALUES AROUND 100 DEGREES. ONCE THIS SHORTWAVE CLEARS, CONVECTIVE ACTIVITY SHOULD WEAKEN AND DISSIPATE TOMORROW EVENING INTO THE OVERNIGHT PERIOD. THERE IS A THREAT FOR PATCHY FOG, BUT HAVE NOT INCLUDED IN THE FORECAST YET, GIVEN THE LIKELIHOOD OF LINGERING CONVECTIVE ANVIL DEBRIS CLOUDS. BY WEDNESDAY, MORE DIURNALLY DRIVEN ISOLATED AFTERNOON THUNDERSTORMS WILL BE THE MAIN THREAT DURING THE AFTERNOON HOURS. ON WEDNESDAY EVENING INTO LATE WEDNESDAY NIGHT, AN ADDITIONAL WEAK SHORTWAVE CROSSES THE MO VALLEY INTO W TN/N MS. IT DOES APPEAR THAT ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE OVER NW AL AND EXTENDING INTO THE CENTRAL PORTIONS OF MS BY EARLY THURSDAY MORNING. YET ANOTHER SHORTWAVE TROUGH APPEARS TO CROSS THE REGION ON THURSDAY AFTERNOON AND EVENING. NOW THIS SOLUTION OF THE LAST SHORTWAVE ON THURSDAY IS MAINLY DEPICTED BY THE GFS. GIVEN THE UNCERTAINTY WITH THIS SOLUTION WILL JUST KEEP CHC OF THUNDERSTORMS FOR NOW. THE REST OF THE EXTENDED FORECAST MAINLY INVOLVES A TRANSITION FROM A TROUGH TO A MORE RIDGE-LIKE PATTERN BY THE EARLY PART OF NEXT WEEK. THIS WILL MEAN THAT THE WEEKEND FORECAST WILL MAINLY CONCERN DIURNALLY DRIVEN AFTERNOON CONVECTION WITH VERY HOT CONDITIONS (UPPER 90S) POSSIBLE DURING THE AFTERNOON HOURS. SL.77 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 30, 8:17 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 817 PM CDT MON JUL 30 2012 ALZ001>010-016-TNZ076-096-097-311000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 817 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT BEGINNING AROUND MIDNIGHT AS A STRONG DISTURBANCE CROSSES THE REGION. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING STRAIGHT LINE WINDS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... STRONG TO SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE WINDS MAY LINGER INTO TUESDAY...AS THE DISTURBANCE SLOWLY EXITS TO THE SOUTHEAST. TYPICAL MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL RETURN ON WEDNESDAY...CONTINUING INTO THE WEEKEND. GUSTY WINDS WILL BE THE MAIN THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE POSSIBLE LATE TONIGHT THROUGH EARLY TUESDAY MORNING.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:51 PM CDT | Special Weather Statement | HUN | Cullman | 24 min |
| Jul 31, 12:08 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 52 min |
| Jul 31, 12:16 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 44 min |
| Jul 31, 1:38 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 67 min |
| Jul 31, 2:03 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 57 min |
| Jul 31, 2:49 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 41 min |
| Jul 31, 2:59 AM CDT | Special Weather Statement | HUN | Marshall | 46 min |
| Jul 31, 3:36 AM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Jul 31, 3:43 AM CDT | Special Weather Statement | HUN | Cullman | 47 min |
| Jul 31, 4:12 AM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| Jul 31, 5:54 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 21 min |
| Jul 31, 6:18 AM CDT | Special Weather Statement | HUN | Jackson | 27 min |
| Jul 31, 6:20 AM CDT | Special Weather Statement | HUN | Marshall | 25 min |
| Jul 31, 7:07 AM CDT | Special Weather Statement | HUN | Lawrence, Morgan | 53 min |
| Jul 31, 7:38 AM CDT | Special Weather Statement | HUN | Cullman | 37 min |
| Jul 31, 8:04 AM CDT | Special Weather Statement | HUN | Cullman | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.